F. MAGEE, M.B.; H. O'SULLIVAN, B.SC.; S.R. MCCANN, M.B.
This content is PDF only. Please click on the PDF icon to access.
To the editor: We read with interest the report by Korbinsky and Ramsay (1) of acute megaloblastic anemia after intravenous administration of high-dose trimethoprim-sulfamethoxazole. Trimethoprim has a relatively low affinity for mammalian dihydrofolate reductase (DHF reductase) when compared with the bacterial enzyme (2); therefore, at therapeutic doses the drug should have little effect on the host's metabolism. We report that low dosages of the combination of these drugs may cause pancytopenia in a patient with apparently normal folate metabolism.
A 68-year-old woman was transferred to the haematology department for investigation of pancytopenia. One week before transfer, she had been started
MAGEE F, O'SULLIVAN H, MCCANN S. Megaloblastosis and Low-Dose Trimethoprim-Sulfamethoxazole. Ann Intern Med. 1981;95:657. doi: https://doi.org/10.7326/0003-4819-95-5-657_1
Download citation file:
Published: Ann Intern Med. 1981;95(5):657.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use